Hail, Fillmore
- When
- October 6, 10:35 AM CST
- Where
- Fillmore County, 3 mi SE of Grafton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.599, -97.660
For the second time in three days, the vast majority of South Central Nebraska was spared severe thunderstorms, while a more significant severe weather event unfolded barely off to the south and east on this Thursday, primarily within central/northeast Kansas. Within the 24-county South Central Nebraska area, there were only a few strong to marginally severe storms that dropped hail mainly in…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the second time in three days, the vast majority of South Central Nebraska was spared severe thunderstorms, while a more significant severe weather event unfolded barely off to the south and east on this Thursday, primarily within central/northeast Kansas. Within the 24-county South Central Nebraska area, there were only a few strong to marginally severe storms that dropped hail mainly in the far southeast counties of Thayer and Fillmore, including stones up to half dollar size near Gilead.
Similar to the convective event a few days prior on the 4th, this one consisted of two primary rounds of activity. The first round focused mainly between 10 a.m. and 12:30 p.m. CDT as a smattering of elevated storms flared up over Nuckolls and Thayer counties, then gradually drifted northeast through parts of Clay, Fillmore and York counties before exiting the local area into eastern Nebraska. While most of these cells remained below severe limits, one prompted a radar-indicated Severe Thunderstorm Warning for Fillmore County that yielded a report of nickel size hail near Grafton. These elevated storms developed in classic fashion a few counties to the north-northwest of a well-defined surface warm front stretched from central Kansas into far southeast Nebraska.
Following the departure of the first round, there was a several-hours lull in noteworthy activity within South Central Nebraska as most counties saw only isolated to scattered showers and weak, non-severe thunderstorms between 12:30-4:00 p.m. CDT. Meanwhile, the aforementioned warm front draped near the far southeast corner of the local area (that the early convection focused north of) started surging south-southeast as an increasingly-well-defined cold front, marked by north winds gusting 25-35 MPH and dewpoints falling into the 30s/40s F. By 3-4 p.m. CDT, this front had barely cleared South Central Nebraska to the southeast. As it turned out, this frontal timing ended up being a fortunate break for the local area. This was because from 3-6 p.m. CDT, a broken line of supercell storms erupted along the front over northeast Kansas and gradually morphed into a squall line, yielding several reports of Sunflower State severe weather, including tornadoes. However, a tiny fraction of South Central Nebraska, specifically the southeast edges of Thayer County, did not escape unscathed. This was because the left-split of a supercell that initiated over Cloud County KS rapidly ejected north-northeast across the state line between 4-5 p.m. CDT, essentially riding up the Thayer-Jefferson County line. On the Thayer County side, dime to half dollar size hail was reported in rural areas near Gilead before the storm departed into eastern Nebraska, signaling an end to all South Central Nebraska convection for the day.
Turning to the day's meteorological setup, the aforementioned surface frontal timing/position was the primary factor in sparing South Central Nebraska from a more significant severe weather threat. In the mid-upper levels, a potent shortwave disturbance embedded within a larger-scale trough ejected eastward into the Central Plains over the course of the day. Despite all convection over the local area being elevated in nature, hail production in far southeast counties was supported by as much as 1000-2000 J/kg most-unstable CAPE in the presence of strong deep-layer wind shear around 60 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 6, 5:40 AM CST, 4 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Hastings NE
640 AM CDT THU OCT 6 2016
.SHORT TERM...(Today and tonight)
Issued at 441 AM CDT Thu Oct 6 2016
Upper air and satellite data showing that southwesterly flow
remains in place across the region early this morning, with low
pressure spinning over south central Canada and another shortwave
disturbance pushing through the central Rockies. At the surface, a
frontal boundary is draped through the southeastern half of the
CWA, splitting up the northeasterly winds to the north and
southeasterly winds to the south. Precip-wise not a lot to talk
about currently across our area, but have had some dense fog
develop across portions of our NC KS counties. RAP has had a
pretty good handle on the evolution, suggesting it'll be sticking
around for several more hours. Obs/calls to counties showing 1/4
visibilities around, so did issue a dense fog adv through mid
morning.
Precipitation chances will be on the increase this morning, and
continuing through the afternoon/early evening, as the above
mentioned disturbance over the Rockies continues pushing east. One
question is how much of the area will see thunderstorms, vs just
showers. Thanks to warm air/moisture advection via a strong LLJ,
there has been a gradual northward push of instability. Currently
the brunt of that remains across KS, but some models show
affecting at least a few of our east-southeast NE counties this
morning and into the afternoon. To the west, expecting any thunder
would be isolated at best. Most recent run of models aren't in too
bad of agreement showing near/just after sunrise being when we see
more precip development in our CWA, roughly along the NE/KS state
line. Expecting to see a general east-northeastward shift to
things during the day, with some uncertainty with exactly when we
dry out. Models slowed things down just a touch, so did insert
some PoPs in for this evening.
At the surface, the boundary currently in place doesn't look to
change much through the morning hours, but as the upper level
disturbance pushes closer, a reinforcing front will start moving
through. Because of this, confidence in temperatures is pretty low.
May end up with quite a gradient from NW to SE. Locations near ODX
may struggle to get out of the lower 50s for highs, across the far
SE (south of the front), there is a wide range in models, some
suggest mid 70s is possible, others top it out in the mid 60s.
Later this afternoon, the placement of this reinforcing cold
front will be of interest, as additional thunderstorm development
(and potential for strong/severe) is expected. Similar to the
other day, it's be a close call our far eastern fringe, they may
be affected for a brief time, before action pushes off to the
east. Behind the front, expect increased northwest winds, gusting
near 30 MPH at times.
So then once the precipitation chances shift off to the east of
the CWA this evening, focus for tonight then turns to the
potential for frost. Expecting sky cover to diminish, esp after
midnight, and models are in good agreement showing surface high
pressure settling into the area behind the cold front. Not
expecting winds to become completely calm, but look to diminish to
around 5 mph, esp across western portions of the area. With
cooler/drier air also moving in, temps look to really drop off.
Forecast lows are in the 30s CWA- wide, and decided to issue a
Frost Adv for roughly the northwestern half of the CWA. Not out of
the question that additional counties may be added, will let day
crew get another look at model data and make that decision. At
this point went with counties that look to have the best chance
for frost.
.LONG TERM...(Friday through Wednesday)
Issued at 441 AM CDT Thu Oct 6 2016
After some potential frost, especially north, for Friday morning
as a shortwave trough axis on top of a surface high occurs, the
trough moves east and so does the surface high heading into the
weekend, with near to above normal temperatures expected into mid-
week next week as broad upper level ridging occurs. Another cold
front is introduced in conjunction with another shortwave trough
in the Tuesday night/Wednesday time frame and will potentially
give us another round of cool autumn temperatures. Trends are for
this coming in a bit faster, maybe toward Tuesday rather than
Wednesday. Expect highs to reach the 70s for a good chunk of the
forecast between Saturday and Monday, and perhaps even Tuesday,
depending on how fast the cold front arrives.
Our best shot at rain in the long term will be Sunday night as a
low- amplitude shortwave trough traverses the Central Plains and
a strong low-level jet develops ahead of this trough, with perhaps
the best low-level convergence occurring near our neck of the
woods. We will be dealing with a limited amount of moisture more
than likely, so not going crazy with precip chances at this time.
Will keep mention of thunder as the GFS indicates potential for
600+ J/kg MUCAPE, but not anything necessarily spectacular.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday morning)
Issued at 633 AM CDT Thu Oct 6 2016
Precipitation chances will be on the increase this morning across
the area as an upper level disturbance pushes out of the Rockies.
Models continue to suggest the potential that this activity could
be scattered in nature around the terminal areas, so continued to
keep mention as VC for now. MVFR ceilings remain in the forecast
for a good chunk of the daytime hours, starting mid-morning,
though confidence in timing isn't the highest. This disturbance
will also usher in a reinforcing frontal boundary today, resulting
in stronger northwesterly winds this afternoon. Gusts near 30 MPH
will be possible. Conditions are expected to improve this evening.
&&
.GID Watches/Warnings/Advisories...
NE...Frost Advisory from 3 AM to 9 AM CDT Friday for NEZ039-040-046-
047-060>062-072>074-082-083.
KS...Dense Fog Advisory until 10 AM CDT this morning for KSZ005>007-
017>019.
&&
SHORT TERM...ADP
LONG TERM...Heinlein
AVIATION...ADPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1030 AM CDT THU OCT 6 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071530- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1030 AM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. AT LEAST ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE FOR MUCH OF THE OUTLOOK AREA TODAY. STORMS SHOULD MAINLY BE NON-SEVERE...WITH A BETTER POTENTIAL FOR SEVERE WEATHER FOCUSING SOUTHEAST OF THE OUTLOOK AREA. HOWEVER...A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT...ESPECIALLY SOUTHEAST OF A LINE FROM FULLERTON TO HASTINGS NEBRASKA...TO PHILLIPSBURG KANSAS. LATE TONIGHT INTO EARLY FRIDAY MORNING...AT LEAST PATCHY FROST IS POSSIBLE ACROSS MOST OF THE OUTLOOK AREA...WITH BETTER CHANCES FOR MORE WIDESPREAD FROST FOCUSED MAINLY NORTHWEST OF A LINE FROM GRAND ISLAND TO ALMA NEBRASKA. A FROST ADVISORY HAS BEEN ISSUED FOR THIS AREA...PLEASE REFER TO THE LATEST FROST ADVISORY MESSAGE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES BRIEFLY RETURN TO PORTIONS OF THE OUTLOOK AREA SUNDAY NIGHT AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT ANY REPORTS OF POSSIBLE HAIL OR WIND GUSTS IN EXCESS OF 45 MPH WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1116 AM CDT THU OCT 6 2016
NEZ076-077-061645-
FILLMORE NE-CLAY NE-
1116 AM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND
NORTHWESTERN FILLMORE COUNTIES UNTIL 1145 AM CDT...
AT 1116 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ONG...OR 29 MILES SOUTHWEST OF YORK...MOVING NORTHEAST AT 35
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GENEVA...FAIRMONT...GRAFTON AND ONG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4060 9750 4038 9786 4044 9797 4070 9775
4070 9766
TIME...MOT...LOC 1616Z 221DEG 32KT 4048 9784
PFANNKUCHThe Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 16:35 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660495, 660496, 660497.